Schmidt number dependence of derivative moments for quasi-static straining motion

J. Schumacher, K. R. Sreenivasan, P. K. Yeung

Research output: Contribution to journalArticle

Abstract

Bounds on high-order derivative moments of a passive scalar are obtained for large values of the Schmidt number, Sc. The procedure is based on the approach pioneered by Batchelor for the viscous-convective range. The upper bounds for derivative moments of order n are shown to grow as Scn/2 for very large Schmidt numbers. The results are consistent with direct numerical simulations of a passive scalar, with Sc from 1/4 to 64, mixed by homogeneous isotropic turbulence. Although the analysis does not provide proper bounds for normalized moments, the combination of analysis and numerical data suggests that they decay with Sc, at least for odd orders.

Original languageEnglish (US)
Pages (from-to)221-230
Number of pages10
JournalJournal of Fluid Mechanics
Issue number479
DOIs
StatePublished - Mar 25 2003

    Fingerprint

ASJC Scopus subject areas

  • Condensed Matter Physics
  • Mechanics of Materials
  • Mechanical Engineering

Cite this